Iowa, 2013

Funnel Clouds in Iowa, May 22, 2013

May 22, 2013 · NWS ARX · 2 events in 1 county or zone

Numerous funnel clouds were sighted across northeast Iowa during the afternoon of May 22nd. None of these funnels touched down and occurred with showers and thunderstorms that developed along a slow moving trough of low pressure.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ARX wrote it up.

Numerous funnel clouds were sighted across northeast Iowa during the afternoon of May 22nd. None of these funnels touched down and occurred with showers and thunderstorms that developed along a slow moving trough of low pressure.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at May 22, 1:55 PM CST, 13 minutes earlier.

Area forecast discussion, May 22, 1:55 PM CST, 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
255 PM CDT WED MAY 22 2013

.SHORT TERM...(TONIGHT THROUGH SATURDAY NIGHT)
ISSUED AT 255 PM CDT WED MAY 22 2013

AS ONE UPPER LOW EXITS...THE NEXT LARGE TROUGH OR UPPER LOW OVER
WESTERN US IS MAKING A CHALLENGING FORECAST FOR UPCOMING HOLIDAY
WEEKEND. BESIDES FOCUS ON LINGERING RAIN THREAT TONIGHT...MOST OF
THE ATTENTION WILL BE CENTERED ON RAIN CHANCES STARTING LATE FRIDAY
NIGHT.

NEARLY STACKED LOW CONTINUES TO ROTATE OVER AREA...WITH SLIGHT EAST
DRIFT. SURFACE LOW IS OVER SOUTHERN WISCONSIN THIS AFTERNOON WITH A
MAJORITY OF PRECIPITATION NORTH AND EAST OF THAT. CONCENSUS SUGGESTS
AREAS OUTSIDE OF CURRENT RAIN SHIELD ALONG AND NORTHEAST OF
INTERSTATE 94 WILL FILL IN WITH MORE SHOWER AND ISOLATED
THUNDERSTORM DEVELOPMENT HEADING INTO THE EVENING. SOME SURFACE AND
MIXED LAYER CAPE OVER SOUTHERN WISCONSIN COULD HELP IN THIS PROCESS
AS WELL. MESOSCALE MODELS ARE QUITE ROBUST WITH DEVELOPMENT BUT EVEN
IF THIS IS OVERDONE...PLAN ON KEEPING RELATIVELY HIGH RAIN CHANCES
AT LEAST INTO EARLY MORNING HOURS THURSDAY.

UPPER TROUGH SWINGING DOWN OVER EASTERN CANADA SHOULD BE ENOUGH
UPSTREAM PUSH TO KEEP OUR PESKY LOW MOVING EAST...AND PERHAPS EVEN
PICK UP SOME SPEED OVERNIGHT WITH STRONGER SUBSIDENCE AND RELATED
DRYING. WITH MOST AREAS EXPECTED TO BE DRY BY DAYBREAK
THURSDAY...SKIES SHOULD CLEAR QUICKLY WITH COOL AIRMASS REMAINING IN
PLACE TO CLOSE OUT THE WEEK.

RIDGE AXIS SETTLES IN BY DAYBREAK FRIDAY MORNING AND WITH IDEAL
CONDITIONS FOR RADIATIONAL COOLING...STILL LOOKING AT FROST
POTENTIAL FOR MAINLY CENTRAL AREAS OF WISCONSIN. ADVISORIES WILL
LIKELY BE NEEDED AT SOME POINT...ESPECIALLY FOR FAVORED COLDER AREAS.

BY FRIDAY NIGHT...RIDGE AXIS MOVES EAST AND LOW LEVEL MOISTURE
RETURN ASSOCIATED WITH WARM FRONT COULD BE ENOUGH TO GENERATE OR
BRING IN THUNDERSTORMS. SOME TIMING DIFFERENCES IN GUIDANCE WITH
25/12Z NAM THE FASTEST AND MOST ROBUST WITH CONVECTION. ALSO SOME
UNCERTAINTY ON HOW FAR EAST THIS RAIN THREAT WILL MAKE IT. EITHER
WAY SATURDAY MORNING LOOKS LIKE BEST RAIN THREAT...ESPECIALLY WEST
OF THE MISSISSIPPI RIVER. MEDIUM RANGE GUIDANCE SUGGESTS WHAT EVER
FORMS COULD SETTLE SOUTH OF THE AREA SO PART OF SATURDAY COULD DRY
OUT. THIS WOULD BE SUPPORTED BY DRIER AIR PUSHING IN FROM THE NORTH
IN RESPONSE TO STRENGTHENING LOW OVER NORTHEAST STATES.

.LONG TERM...(SUNDAY INTO WEDNESDAY)
ISSUED AT 255 PM CDT WED MAY 22 2013

STRUGGLE IN FORECAST FOR THE LATTER HALF OF THE HOLIDAY WEEKEND
CONCERNS RAIN CHANCES. WHILE UPPER RIDGE WILL REMAIN NEARLY
STATIONARY BASED ON MEDIUM RANGE GUIDANCE...AMOUNT OF INFLUENCE OR
RESPONSE FROM EJECTING SHORT WAVE TROUGHS COMING IN FROM CENTRAL
PLAINS COULD PRODUCE CONVECTION AT TIMES. HIGHEST RISK OF THIS WOULD
CERTAINLY BE IN MINNESOTA OR IOWA. WAS STILL HOPING TO NARROW DOWN
DRY TIMES BUT WILL HAVE TO LEAVE AT LEAST SOME RAIN CHANCES FOR
NEARLY ALL AREAS.

AFTER THAT RAIN CHANCES WILL ACTUALLY INCREASE AS MEAN UPPER RIDGE
AXIS SHIFTS EAST. MORE SHORT WAVE TROUGH ENERGY EXPECTED TO BRING
ROUNDS OF CONVECTION TO THE UPPER MIDWEST...ALONG WITH WARMING TREND.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z THURSDAY AFTERNOON)
ISSUED AT 1252 PM CDT WED MAY 22 2013

CLOSED LOW LOCATED OVER NORTHEAST IA WILL SLOWLY FILL IN AND
MOVE EAST INTO LOWER MI BY MORNING. PLAN ON IFR/MVFR CLOUD
COVER AND BAND OF SHRA NORTH OF THE LOW TO PERSIST INTO TONIGHT.
THEN LOOK FOR FAIRLY RAPID IMPROVEMENT INTO VFR CATEGORY AROUND
07Z AT KRST AND AROUND 09Z AT KLSE AS DRIER AIR WORKS IN FROM THE
NORTH. HIGH PRESSURE WILL PROVIDE CLEAR SKIES ON THURSDAY WITH
NORTH/NORTHEAST WINDS IN THE 10-20KT RANGE.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...NONE.
MN...NONE.
IA...NONE.
&&

SHORT TERM..SHEA
LONG TERM...SHEA
AVIATION....DAS
Hazardous weather outlook, May 22, 4:00 AM CST, 10 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
500 AM CDT WED MAY 22 2013

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034-
041>044-053>055-061-231100-
ADAMS-ALLAMAKEE-BUFFALO-CHICKASAW-CLARK-CLAYTON-CRAWFORD-DODGE-
FAYETTE-FILLMORE-FLOYD-GRANT-HOUSTON-HOWARD-JACKSON-JUNEAU-LA CROSSE-
MITCHELL-MONROE-MOWER-OLMSTED-RICHLAND-TAYLOR-TREMPEALEAU-VERNON-
WABASHA-WINNESHIEK-WINONA-
500 AM CDT WED MAY 22 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF SOUTHEAST
MINNESOTA...NORTHEAST IOWA...AND SOUTHWEST INTO CENTRAL WISCONSIN.

.DAY ONE...TODAY INTO TONIGHT

FLOOD WARNINGS ARE IN EFFECT FOR SOME AREA RIVERS ACROSS PARTS OF
NORTHEAST IOWA...SOUTHEAST MINNESOTA AND SOUTHWEST WISCONSIN. REFER
TO THE LATEST FLOOD STATEMENTS FOR LATEST RIVER FORECAST.

ISOLATED THUNDERSTORMS ARE POSSIBLE TODAY. NONE OF THE
THUNDERSTORMS ARE EXPECTED TO BE SEVERE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

RIVER LEVELS WILL REMAIN HIGH INTO THE WEEKEND ACROSS PORTIONS OF
NORTHEAST IOWA...SOUTHEAST MINNESOTA AND SOUTHWEST WISCONSIN.

THUNDERSTORM CHANCES RETURN FRIDAY NIGHT AND CONTINUE INTO TUESDAY.
AT THIS TIME...IT IS TOO EARLY TO DISCERN ANY SEVERE WEATHER
POTENTIAL WITH THESE STORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

.EMERGENCY MANAGEMENT COORDINATION...

NO WEBINAR IS SCHEDULED.

DTJ

The radar

The La Crosse radar (KARX), 90 km away, was scanning. The volume nearest the first event began at 20:10 UTC.

Open the radar archive at this moment

Event by event

2 funnel cloud. Local standard time, as filed.

Funnel Cloud, Winneshiek

When
May 22, 2:08 PM CST
Where
Winneshiek County, 0.5 mi E of Calmar
Reported by
Law Enforcement
Coordinates
43.180, -91.870

Funnel clouds were sighted in Calmar.

Funnel Cloud, Winneshiek

When
May 22, 2:48 PM CST to 3:00 PM CST
Where
Winneshiek County, 0.85 mi NE of Decorah
Reported by
Public
Coordinates
43.310, -91.790

Funnel clouds were visible in Decorah.

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2013Every state in 2013This day in weather historyWarnings in Iowa, May 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 450263, 450264.